My Dog Ate Too Many Pro-Pectalin – Should I Be Worried?

Pro-pectalin is a probiotic based supplement prescribed by veterinary doctors or bought over the counter by dog owners as a quick fix for their dog’s runny stools and diarrhea. However, some might give it to their furry friends in excess by accident or because of a lack of understanding. This could cause serious problems for your dog’s health. Read more to discover the symptoms of a possible Pro-pectalin overdose and what you can do in this situation.

What is Pro-pectalin?

Pro-pectalin is a highly palatable, effective, and fast-acting product. It contains kaolin and pectin, and can be used in cats and dogs for the treatment of noninfectious diarrhea, nausea, and stomach upset. It also contains Enterococcus faecium, a beneficial bacteria which restores digestive balance. It is generally used for: 

  • Loose, watery, soft, or frequent stools in canines
  • Gastrointestinal support
  • Slowing the passage of feces and promote the excretion of toxins
  • Diarrhea due to a change of diet or stress

The Side-Effects of An Overdose

Pro-pectalin is a very commonly prescribed medication that comes in tablet and gel form. It is not uncommon for overdoses to occur since many pet owners use this medicine without a prescription. You might have administered too much by mistake, or your furry friend might have stumbled upon it themselves. Here are some of the symptoms of an overdose, so you can recognize them in time and seek help:

Lack of Bowel Movements

This means a lack of defecation for a few days. Your dog may experience painful or difficult defecation, or they might excrete out hard, dry stools that feel like pebbles when you pick them up. 

Developing A Fever

A temperature of more than 103°F is considered a fever in dogs. If temperatures reach 106°F, 

serious and fatal complications could occur. If you think your dog has had a Pro-pectalin overdose, you should check their temperature by using a digital thermometer for rectal use.

Low Energy Levels

Dogs are excitable animals and love to play and go for walks. If your dog seems to be napping more frequently and has been quiet around the house, this could be due to an overdose.

Loss of Appetite 

Keep an eye out for any changes in your dog’s appetite. A dog that refuses to eat is signaling that something is definitely wrong.

When You Should Worry

If your dog has been severely constipated or has abnormal stools, consult your veterinarian. A healthy dog produces normal stools on a regular schedule, which is once or twice per day. If your dog does not want to ‘go’ at all, has trouble excreting, or produces rock-hard stools, it is a serious and alarming sign.

A dog’s temperature varies throughout the day and night and also increases when it’s excited or stressed. However, temperatures higher than 106°F could be detrimental to a dog’s health and cause serious and fatal complications. Common signs of a fever include having red eyes, shivering, panting, runny nose, and a loss of appetite. 

What You Can Do

If you suspect your dog had more Pro-pectalin than recommended or you stumble upon them consuming it, you should take the following steps.

  • Check your dog’s mouth and remove as much of the product as possible. Stop your dog from consuming any more and store the Pro-pectalin in a cool, dry place (out of your dog’s reach).
  • If your dog is constipated or having trouble with bowel movements, try adding foods high in fiber and moisture to their diet e.g., pumpkin and kale.
  • If your dog has a slight fever, you can cool them down by applying cool water with a soaked towel or cloth to the ears and paws. You can also run a fan near your dog. 
  • In case of a high fever or bloody stool, contact your veterinarian immediately. These symptoms can affect your dog’s health greatly, so it is better to seek professional help as soon as possible.
Photo of author

Nadine Oraby

My name is Nadine; I am a passionate writer and a pet lover. People usually call me by the nickname “Joy” because they think that I am a positive and joyful person who is a child at heart. My love for animals triggered me to create this blog. Articles are written by vets, pet experts, and me. Thanks for visiting. Your friend, Nadine!